Hail, Fulton
- When
- June 20, 3:56 PM CST to 4:01 PM CST
- Where
- Fulton County, 3 mi WSW of Little America
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.403, -90.083
A cold front interacted with a warm and humid airmass to trigger numerous thunderstorms across central Illinois during the afternoon and evening of June 20th. A few of the cells became severe, producing damaging wind gusts of around 60mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacted with a warm and humid airmass to trigger numerous thunderstorms across central Illinois during the afternoon and evening of June 20th. A few of the cells became severe, producing damaging wind gusts of around 60mph. The most significant wind damage occurred in Christian County where falling tree limbs injured a person at a campground southeast of Taylorville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 20, 1:21 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 221 PM CDT Sat Jun 20 2020 .SYNOPSIS... Issued at 141 PM CDT Sat Jun 20 2020 A weak cold front will move across Illinois tonight providing a focus for thunderstorm development this afternoon and evening. A stronger cold front is expected to push through the state on Monday providing another round of storms and cooler weather for midweek. && .SHORT TERM...(This evening through Sunday) ISSUED AT 215 PM CDT Sat Jun 20 2020 Several different triggers this afternoon for convective initiation from old outflow boundaries to thermal gradients, and we can't forget the surface front near the Mississippi River early this afternoon. Initial development is southeast of the Illinois River where instability was reinforced with plenty of soltice sun. Temperatures have lagged behind from the river northwest as leftover cloud from the early convection has limited instability. Storms will be mostly diurnally driven and pulsy in nature with gusty winds likely the dominant threat through early evening. Sunday storms look to be mostly confined east of I-55 and of a more isolated variety given the shortwave ridging in place between tonights shortwave and the one that will likely be approaching Monday. && .LONG TERM...(Sunday night through Saturday) ISSUED AT 215 PM CDT Sat Jun 20 2020 The shortwave on Monday will be accompanied by a stronger front and dynamics. GFS Forecasted Precip Water values approaching two inches will likely combine with the stronger support to produce a fairly widespread rainfall event with locally 1 inch+ rainfall amounts. Potential for severe will be somewhat limited given the expected cloud cover limiting instability and shear values are not overly impressive. Forecasted evolution remains highly divergent between mid-range models. ECMWF continues to eject much of the energy from the upper low quicker than the GFS and GEFS mean. The location of the upper low through mid-week will determine if there is significant instability to produce diurnal showers and storms. The 12z GFS is not nearly as deep as yesterdays forecast and seems to be trending toward the ECMWF and will tend toward a drier solution for midweek. Temperatures and humidity begin to build again by the end of the week and will introduce chance of storms. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Jun 20 2020 A shortwave currently approaching the middle Mississippi Valley will refire convection near the Central Illinois terminals this afternoon. Several triggers will focus additional activity around mid-afternoon. A weak cold front over southeast Iowa at Midday should move into the area later this afternoon. In addition, an old outflow boundary has pushed into eastern Illinois and may provide a second boundary to trigger convection. And finally, a temperature gradient between areas impacted by remnant cloud debris from this mornings convection and strong heating under the solstice sun is set up near the Illinois River. With so much uncertainty will start current package with VCTS at all sites this afternoon and will try to pinpoint times and locations a bit better as the situation evolves. Models indicate a potential for some brief MVFR ceilings late tonight and have included them in the terminals. Winds should be mostly out of the southwest ahead of the front and then variable and gusty after the storms develop. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Barker SHORT TERM...Barker LONG TERM...Barker AVIATION...Barker
Hazardous Weather Outlook National Weather Service Lincoln IL 329 PM CDT Sat Jun 20 2020 ILZ027>031-036>038-040>045-047>054-061-211200- Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall- Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon- Schuyler-Scott-Shelby-Stark-Tazewell-Woodford- 329 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will be possible tonight. Some of the storms could be strong to severe through middle evening, with damaging winds the main threat. Hail will also be possible, particularly along and west of the Illinois River. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Another round of thunderstorms is expected Monday through Tuesday. There is a risk that some of these storms on Monday could be severe, with damaging winds and hail the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening through 8 PM. ILZ046-055>057-062-063-066>068-071>073-211200- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Richland-Vermilion- 329 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will be possible this afternoon and tonight. At this time, these storms are not expected to become severe. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Another round of thunderstorms is expected Monday through Tuesday. Some of these storms on Monday could be strong to severe, with damaging winds and hail the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barker
Special Weather Statement National Weather Service Lincoln IL 447 PM CDT Sat Jun 20 2020 ILZ037-038-042-043-202230- Logan-Tazewell-De Witt-McLean- 447 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN...NORTHWESTERN DE WITT...SOUTHEASTERN TAZEWELL AND SOUTHWESTERN MCLEAN COUNTIES UNTIL 530 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over Lincoln, moving northeast at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lincoln, Heyworth, Atlanta, McLean, Stanford, Waynesville, Armington, Beason, Lawndale and Midland City. This includes the following highways... Interstate 155 between mile markers 0 and 4. Interstate 55 between mile markers 120 and 152. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4001 8937 4015 8953 4048 8921 4028 8889 TIME...MOT...LOC 2147Z 227DEG 28KT 4013 8938 37
The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees and large tree limbs were blown down in a campground just west of the Lake Taylorville Dam. One person suffered a severe head injury when a falling limb struck them while they sheltered in a tent. In addition, 3 RVs and a car were damaged by tree branches. About one half mile northeast of the campground, falling tree limbs damaged the roof of a house.
Trees, tree limbs, and power lines were blown down along Lincoln Trail Road just west of 1600 East Road.
A few trees were blown down northeast of Taylorville.
Several large tree limbs and power lines were blown down on the west side of Stonington, resulting in a power outage.
Several tree limbs were blown down as a gust front passed. Gustnadoes were observed along the gust front as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895885, 895886, 895888, 895894, 895892, 895896.